2016 Schedule of Events

All events take place at the San Carlos Institute, 516 Duval Street, unless noted. Sunday afternoon’s session is free and open to the public: first-come, first-seated. All other sessions require advance registration and are now full.

Thursday, January 7

12:00-4:00 pm

Check-in and registration at San Carlos Institute, 516 Duval St.

7:00-7:10 pm

Greetings from Diane Shelby, KWLS President

7:10-8:10 pm

The John Hersey Memorial Event
Hilton Als & Junot Díaz in Conversation
“Baldwin’s Children, or, Our Bodies Long for (a) Home: Belonging, Exile, and Love in African Diaspora Letters.”

8:10 pm—

Book signing with Hilton Als and Junot Díaz

8:10-11:00 pm

Reception at Audubon House & Tropical Gardens, 205 Whitehead St.

Friday, January 8

Doors open to the San Carlos at 8:30 am; light continental breakfast available on 2nd floor. Theater doors open at 9:00.

9:30-9:40 am

Welcome Notes from Arlo Haskell, KWLS Executive Director

9:40-10:20 am

“Write What You Know (and a Lot of What You Know Is Literature)”
A talk by Antonya Nelson

10:20-11:05 am

“A Story is Devious”
Joy Williams, Karen Russell, & Thomas McGuane in conversation, moderated by Joshua Bodwell

11:05-11:25 am

20-minute break

11:25-11:45 am

A Short Story Reading by Ron Rash

11:45 am-12:30 pm

Readings in Conversation
Jim Shepard & Molly Antopol: “The Uses of History”

12:30-2:15 pm

Lunch break. Book signings with Molly Antopol, Antonya Nelson, Ron Rash

2:15-3:00 pm

“Art, Culture, and Self”
A talk by Gish Jen

3:00-3:45 pm

“The Long and Short of Short Fiction”
Ann Beattie in profile with Daniel Menaker

3:45-4:05 pm

20-minute break

4:05-4:35 pm

“Citizen: An American Lyric”
A reading by Claudia Rankine

4:35-5:15 pm

“Art from Art from Life: Poetry & Its Sources”
Claudia Rankine & Kevin Young in conversation, moderated by P. Scott Cunningham

5:15pm—

End of day. Book signings with Ann Beattie, Gish Jen, Claudia Rankine, Kevin Young

Saturday, January 9

Doors open to the San Carlos at 8:30 am. Theater doors open at 9:00.

9:30-9:40 am

notes & updates

9:40-10:10 am

“Visible Games: Poetry in the Aftermath of Rhyme and Meter”
Billy Collins

10:10-10:50 am

Readings in Conversation
Yiyun Li & Victor LaValle: “Immune to Folly: Character & Self”

10:50-11:10 am

20-minute break

11:10-11:50 am

“A Short Story is a Love Affair”
Antonya Nelson, Ron Rash, and Brad Watson in conversation, moderated by Cynthia Crossen

11:50 am-12:30 pm

“Questions without Answers”
A reading of new work by Ann Beattie

12:30-2:15 pm

Lunch break. Book signings with Billy Collins, Victor LaValle, Yiyun Li

2:15-3:00 pm

“The Wellsprings of Weirdness”
Karen Russell & Jim Shepard in conversation, moderated by Cynthia Crossen

3:00-3:40 pm

“Writing Key West: Panama and 92 in the Shade.
Thomas McGuane
Q+A with Arlo Haskell

3:40-4:00 pm

20-minute break

4:00-4:40 pm

Readings in Conversation
Junot Díaz & Gish Jen: “Telling it Like it Is”

4:40 pm—

Afternoon break. Book signings with Thomas McGuane, Karen Russell, Jim Shepard

6:30-7:30 pm

The John Malcolm Brinnin Memorial Event
Daniel Menaker in conversation with James Gleick
“The Inside Story: Fiction at The New Yorker

7:30 pm—

Book signing with Daniel Menaker

7:30-10:30 pm

Dinner at the Harry S.Truman Little White House, 111 Front St.

Sunday, January 10

Lunch @ Oldest House concludes ticketed portion of Seminar.
Afternoon program from 2:00-5:00 is free and open to the public.

9:30-9:40 am

notes & updates

9:40-10:05 am

“I tell you a mystery”
A reading of new work by Joy Williams

10:05-10:25 am

Readings by the winners of the 2016 Emerging Writer Awards:
Marianne Russo Award: Jordan Jacks
Scotti Merrill Award: Rob Stephens
Cecelia Joyce Johnson Award: Vincent Scarpa

11:05-11:25 am

20-minute break

11:25-11:45 am

“Collect the Whole Set”
A reading from “The New Boyfriend” by Kelly Link

11:45 am-12:30 pm

“Last Lines”
Molly Antopol, Victor LaValle, and Karen Russell in conversation, moderated by Joshua Bodwell

12:30 pm—

End of regular session. Book signings with Kelly Link, Brad Watson, Joy Williams

12:30-2:30 pm

Conch Chowder Lunch at the Oldest House and Gardens, 322 Duval Street

Sunday afternoon’s session is free and open to the public: first-come, first-seated.

2:00-2:10 pm

Greetings from Arlo Haskell, KWLS Executive Director

2:10-2:35 pm

“Blue Laws: Poetry and the Living Name”
A reading by Kevin Young

2:35-3:20 pm

“Before & After: Getting to Know What You Know Nothing Of”
Molly Antopol, Yiyun Li, and Kelly Link in conversation, moderated by Kristen-Paige Madonia

3:20-3:40 pm

“Short Takes from a Brand-New Novel: Miss Jane
A reading by Brad Watson

3:40-4:00 pm

20-minute break

4:00-4:40 pm

“Shorts: A Life”
Harry Mathews in conversation with Arlo Haskell

4:40-5:00 pm

Billy Collins: Reading: “The Rain in Portugal”

5:00 pm—

Book signings with Billy Collins, Yiyun Li, Kelly Link, Harry Mathews, Karen Russell, Kevin Young, Brad Watson